You are here:---Why did nurse get fired for giving a prescribed pain med?

Why did nurse get fired for giving a prescribed pain med?

Dear Nancy,

It was my first week at a new job, working on a long-term-care unit. One of the residents was confused and agitated. She was non-ambulatory and was usually kept in a geri-chair near the nurse’s station. She was not to be sent out to the hospital, but to be kept comfortable in the long-term-care facility. She had PRN orders for Ativan for agitation and morphine for pain. She was calling out, writhing and twisting her body around in the chair and was unable to answer questions appropriately. She would call out to staff, but when asked “What’s wrong?”, “What do you need?” or “Are you in any pain?”, she responded with nonsense, or by repeating the last word or phrase that had been said to her. She had been receiving the PRN Ativan (0.5 mg SL) without any appreciable improvement in her behavior. Therefore, I gave her a dose of PRN morphine (5 mg SL).

After receiving the morphine, she remained alert but seemed somewhat less agitated. I gave her only the one dose. The next day, my director of nursing called me, very upset, and told me that my administration of the PRN morphine was an inappropriate use of medication, and I was fired.

I am shocked that giving a single ordered dose of an analgesic to a comfort care patient can be considered inappropriate. Was the resident experiencing pain? In her confused state, I had to assess non-verbal cues to determine this. It seems to me to be a very subjective determination. I was certainly not trying to just keep her quiet with medication. I was trying to keep her comfortable, which I thought was the priority. My DON claims the patient was not in any pain. Why, then, was such a strong analgesic ordered for her? Did I do something wrong? I am questioning not only my judgement here, but also my chosen profession.

Penny

Dear Penny,

The situation you describe is a difficult one to respond to without more details, one being for what type of pain the resident was being treated. It does seem odd that an order for morphine would be written unless the resident had moderate to severe pain for an underlying diagnosis.

You are right in stating that the assessment of a patient’s pain is difficult, especially if the patient is unable to verbalize the pain in some way (e.g., scale of 1-10 or some similar scale). However, from your description of the resident’s behavior, it seems that she may have been more agitated than in pain and she also was confused. It might have been more appropriate for you to have called your supervisor and/or the doctor to describe her behavior, her inability to answer staff questions and obtain a order for a different medication for her agitation or have her seen by a resident or physician.

In addition, the resident most probably should have been assessed by you for a medical problem that may have been developing. Was she bleeding internally? Did she need to use the bathroom? Was she having a stroke? Simply providing medication for a patient without assessing what else might be going on medically is not the best nursing practice.

A third approach that might have worked, albeit difficult as well, would be to sit with the patient and try and calm her down with your presence.

Working with confused and agitated patients is not easy, and one can understand this new job was probably overwhelming for you, especially just a week into the position. However, your must always assess a patient’s status before simply turning to medications for a solution. Perhaps this is why your DON terminated you.

Use this experience to further develop your assessment skills. And don’t be afraid to seek help from the resources available to you when you are not sure of how to intervene with a patient.

Send your nursing-related legal questions to Legal columnist Nancy J. Brent, JD, RN:

Sincerely, Nancy

By | 2015-04-24T20:38:00-04:00 April 24th, 2015|Categories: National|6 Comments

About the Author:

Avatar

6 Comments

  1. Avatar
    Susan November 5, 2017 at 6:44 pm - Reply

    The patient was showing non-verbal signs of pain. You could have documented the pain using the PAINAD scale. The administration of the Morphine was appropriate. You should always treat for pain before treating for anxiety. Once you assess for the normal basic things and attempt the non-medication interventions,toileting, re position the patient, give them fluids to drink, provide a comfortable environment. I don’t know all of the details but it sounds like you were un-justly fired.

  2. Avatar
    Leslie Brock January 17, 2019 at 3:31 am - Reply

    I work in a LTACH with many dementia patients and or other patients whom cannot speak but show aggression. They are a safety hazard to themselves. They are high fall risks, high risk for violence and its uncomfortable to be agitated. Do you like being agitated? You cannot sit with this type of patient and reason with and calm them!!!! They just more agitated. You had an order and you used your judgement. I would say to the DON prove me that I was wrong. I had an order for a patient whom i believed that was in pain. So i used it. What harm was caused? I would fight this one

  3. Avatar
    brandy February 13, 2019 at 9:59 am - Reply

    I very much agree with Leslie. Take a stand and don’t allow yourself to just go away quiet when you were just doing what any nurse would do. Perhaps, the DON has been away from the FLOOR too long, and needs a refresher! ?

    • Avatar
      Marie Smith May 4, 2020 at 8:40 am - Reply

      This is a stupid reply by the og commentor. First off what’s the patients diagnostic situation? In other words why was she there? If she’s in a comfort care position then she’s more than likely terminal and if she’s not supposed to go to the hospital that tells more of a picture. If she’s got cancer for example yeah that’s pretty painful. If she’s got another painful comorbidity like a sacral ulcer and you got her laying there on it, probably hurts. If she’s got an issue with angina morphine is a standard med. I mean the pain medication worked, she calmed down and was comfortable was in no distress and you gave an ordered medication for what you assessed to be pain in a nonverbal, obviously palliative patient. There was no reason to fire you that the DON can come up with but tbh what likely happened is a family member complained and in many of these settings they simply don’t understand the processes going on in their loved one that can cause disconnect with a nurse giving a pain med to keep someone quiet and these families keep doors open to facilities, those nursing homes know where their bread is buttered and will usually throw staff under a bus to save face. Even the DON is disposable, usually why they don’t last long. What you can do in a situation where your patient is like this and they are a long time resident that is new to you then ask the CNAs how they normally are, ask other nurses who have worked with that patient or read the patient chart and try to see what is going on internally with them. If this is new out of the norm behavior call the doctor and explain your concern and do what they suggest like giving the pain med or doing a UA/blood work to see what the cause could be. Chart your conversation and what the Dr said and notify the family of your plan. This will make everyone see you’re doing what’s in the best interest of the patient in the families eyes you care and you covered your ASSests by calling the Dr. Your DON can’t do shit then and if she tried I’d threaten to call CMS and state for allowing patients pain to be uncontrolled with them writhing around. I don’t play with those kind of people. One thing you’ll learn is to always always always cover yourself when working in a nursing home. 😉

  4. Avatar
    Gayle H March 31, 2019 at 9:32 pm - Reply

    Please enlighten me. Is a staff nurse allowed to check with someone else , draw up and administer morphine syrup prescribed by a Doctor? I have been a staff nurse for 30 years. Administered morphine to my mum when she was very I’ll with cancer (at home).

  5. Avatar
    Melanie November 13, 2019 at 8:09 pm - Reply

    Seriously can’t believe you got fired for that!!! That resident was in pain and showing it by being restless and calling out.
    You tried ativan 1st with no effect. Therefore the behaviors may be due to pain. You did the right thing in my opinion.

Leave A Comment